I’ve had to taper down from or suddenly stop a number of medications now.
Each medication is very different in the tapering and withdrawal effects (or lack thereof), and each time it seems to get harder.
Suddenly stopping a medication that you are allergic or badly sensitive to will have fewer negative side effects. Stopping sulfasalazine made my itchy, blistered rash go away quickly. Stopping Avanza stopped my panic attacks. Dropping Tramadol let me sleep, for the first time in a week.
But coming off medications that are actually helping, is surprisingly difficult.
My first difficult taper was Effexor, an antidepressant notorious for causing horrible withdrawal effects. It had worked well for a few years in university, but I felt no emotions in anything I did.
The doctors agreed I should come off it, but didn’t give me any timeline. Internet horror stories had me cringing in fear, so I decided to taper more gradually.
I was on the lowest dosage capsules and inside these capsules were granules, not powder. Each daily dose, I’d open the capsule very carefully, count out an increasing number of granules, then reseal the capsules.
It was tedious to count the granules, but I could taper down over one month. I still got the scary lightning-like mini-blackouts several times a day, and they continued for a few months after I had stopped.
It was a month where I was house-sitting for a friend and on holiday, so the insomnia and crazy distraction-gaming sprees wouldn’t interfere with anything.
This was a sudden stop, no tapering. Previously, the headaches that came after each dose of MTX would leave me whimpering in bed or the couch. At the end of each week, I’d recovered somewhat. The longer time went on after the last methotrexate dose, the less severe the headache became.
It took about 4-5 weeks to reach my first headache free day. It feels about right, as friends say that’s when their symptoms of RA return.
I have had more stiffness in my joints and in the mornings than I anticipated, but it’s so much better than the crazy headaches.
Thankfully, I am managing to keep the costochondritis (a symptom of spondyloarthritis) mostly at bay with a couple of tennis balls, heat packs, stretches, and the occasional ibuprofen. Even though it has given me several days of nasty spikes. I wasn’t at all prepared for this to flare, but it seems the MTX was helping some of the spondy symptoms.
The first high dose of prednisolone is a miracle – it takes away all inflammation and pain. I can move, I have energy.
Euphoria and energy are some of the common side effects.
As I taper down, positive energy disappears, insomnia sticks around, joint stiffness, inflammation and pain slowly build up.
I stayed at 5mg for a few months, but neither this nor MTX were controlling the CRP values in my blood. The rheumatologist wanted me to take a full on break from all rheumatic medications.
An extra slow taper from 5mg to nothing is better for those who are sensitive, but with the pain clinic waiting for me to be off prednisolone, I had to taper 1mg per week.
I’m now a couple of days after my last tablet. I’ve no idea if I feel so bad because of the prednisolone leaving my system, a virus, or something else.
I’m swollen from head to foot. My fingers feel like painful, fluid filled sausages. My wrist and shoulders spike and crunch with each movement. My jaw and teeth think I should stick to smoothies. And my poor feet – it’s like standing on a balloon filled with pin tacks. Even my hips and knees have joined in!
I hope this will disappear in a week or so!
I’m pretty sure I had a similar reaction when coming off the first smaller and shorter dose of prednisolone last year. But it was no where near this bad.
To ease withdrawal effects
These are the things I am trying to do so I can get used to being rheuma-medication-free as soon as possible.
Don’t beat yourself up – I’m failing at this. I desperately want to get back to the gym, cook, clean, work, walk, and potter in my garden. But I need the time to re-settle in my body without the medication. Then I need to gently get it moving again.
Don’t schedule much – If your medication has nasty withdrawal effects, schedule as little as possible. Take time off, keep appointments and social commitments to a minimum. Easy to say, hard to do. I am grateful my workload has been light these past few months.
Do things you like – I’m missing crochet with most of my projects finished, and that’s increasing the perception of pain. Until the last bit of prednisolone taper, piano filled the gap, but the wrist is a too raw and fingers too swollen right now. So, I’m going to buy myself some new wool.
Prioritise sleep – Moving the phone out of the bedroom has helped enormously. I have a habit of looking up anything that pops into my head, even if it’s in the middle of the night – the fate of the insatiably curious. Keep that temptation out of the bedroom!
Move gently – It’s so tempting to curl up on the couch with my computer or a book for the entire day, but it makes stiffness worse. Stretch regularly, change positions often, use a tennis ball and massage the feet, or shoulders against a wall. Don’t rush movements, or strain – like when I hold and brush one of my cats who hates combs. Exercising in warm water is especially soothing.
Increase your self care – I have teenage oily skin (thanks to endometriosis and Visanne), so I was not prepared for the dryness and itchiness that came with the swelling. A good excuse to enjoy some moisturising shower gels and lotions. Massage helps, especially if someone else can give you one!
Use distractions – reading, gaming, brushing the cats, chatting to friends, playing piano, ‘helping’ cook by keeping the chef company, writing, crochet. Anything gentle is good that keeps my attention away from thinking ‘this hurts too much, this sucks’.
Breathe – I forget to do this. I am a belly breather, and rarely move the top of my lungs. I ‘lock’ my breath when in pain, especially when moving. To combat this, in bed I focus on breathing deeply, slowly, and consciously try to relax. I’m bad about doing this throughout the day.
What other things help you get past tapering and withdrawal effects?